Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 22, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 5, 2012, 8:36 PM CDT for 5 counties in South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2012, 8:36 PM CDT (01:36 UTC)
- Expired
- May 5, 2012, 9:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:38 PM CDT | HAIL 1.25 | Watertown, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 8:18 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
949 WUUS53 KABR 060136 SVRABR SDC029-039-051-057-109-060230- /O.NEW.KABR.SV.W.0022.120506T0136Z-120506T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 836 PM CDT SAT MAY 5 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHWESTERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA... CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA... EXTREME NORTHEASTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTH CENTRAL ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 930 PM CDT * AT 833 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL IN WATERTOWN. THIS STORM WAS LOCATED NEAR RAUVILLE...OR 6 MILES EAST OF WATERTOWN...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAVERLY AROUND 845 PM CDT... TROY AROUND 855 PM CDT... SOUTH SHORE AND STRANDBURG AROUND 900 PM CDT... STOCKHOLM AROUND 905 PM CDT... TWIN BROOKS AROUND 915 PM CDT... MARVIN AROUND 920 PM CDT... MILBANK AROUND 925 PM CDT... CORONA AROUND 930 PM CDT... THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 172 AND 202. THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 374 AND 388. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 369 AND 391. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4541 9696 4528 9655 4480 9693 4491 9723 TIME...MOT...LOC 0136Z 202DEG 28KT 4494 9703 WIND...HAIL 70MPH 1.75IN $$ DORN
1 follow-up statement
841 WWUS53 KABR 060152 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 852 PM CDT SAT MAY 5 2012 SDC029-039-051-057-109-060230- /O.CON.KABR.SV.W.0022.000000T0000Z-120506T0230Z/ ROBERTS SD-HAMLIN SD-GRANT SD-DEUEL SD-CODINGTON SD- 852 PM CDT SAT MAY 5 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CODINGTON...NORTHWESTERN DEUEL...CENTRAL GRANT...EXTREME NORTHEASTERN HAMLIN AND SOUTH CENTRAL ROBERTS COUNTIES UNTIL 930 PM CDT... AT 838 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL IN THE FAR NORTHEAST CORNER OF WATERTOWN. THIS STORM IS CURRENTLY LOCATED NEAR WAVERLY...OR 14 MILES NORTHEAST OF WATERTOWN...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH SHORE AND STOCKHOLM AROUND 900 PM CDT... TWIN BROOKS AND MARVIN AROUND 915 PM CDT... MILBANK AROUND 920 PM CDT... CORONA AROUND 925 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4541 9696 4528 9655 4480 9693 4491 9723 TIME...MOT...LOC 0151Z 204DEG 29KT 4505 9695 WIND...HAIL 70MPH 1.75IN $$ DORN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:42 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 5, 6:42 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT SAT MAY 5 2012
.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR 00Z TAF ISSUANCE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES INCLUDE POTENTIAL FOR SEVERE THUNDERSTORMS AND
HEAVY RAIN/FLOODING TONIGHT...ALONG WITH TEMPERATURES THROUGHOUT
THE PERIOD.
CURRENTLY...TEMPERATURES ARE RUNNING IN THE UPPER 50S TO MID 60S
ACROSS THE CWA. SKIES ARE PARTLY TO MOSTLY CLOUDY FROM A
COMBINATION OF LOW STRATUS CLOUDS AND MID/UPPER LEVEL CLOUDS.
SURFACE WINDS ARE ALSO GENERALLY FROM THE EAST-NORTHEAST AROUND 10
TO 20 MPH WITH SOME OCCASIONALLY HIGHER GUSTS.
TONIGHT...LOOKING AT A COUPLE OF DIFFERENT AREAS OF S/W ENERGY
ALOFT TO DEAL WITH. WATER VAPOR IMAGERY SUGGESTS THERE MAY BE ONE
UPPER WAVE LIFTING INTO COLORADO...WITH ANOTHER UPPER WAVE
CURRENTLY WORKING INTO WYOMING. INSTABILITY-WISE...ALL THE
INSTABILITY IS ELEVATED TONIGHT. THAT SAID...MODELS SUGGESTING
ANYWHERE FROM 500 TO 1500 J/KG OF CAPE REMAINS AVAILABLE FOR
ELEVATED STORMS...IF ANY CAN GET GOING DURING THE TONIGHT PERIOD.
EFFECTIVE BULK SHEAR WILL ALSO BE 35 TO 45 KNOTS...SUGGESTING
ELEVATED STORMS WOULD BE ABLE TO BECOME SUPER-CELLULAR WITH LARGE
HAIL POSSIBLE. CAM SOLUTIONS ALL HAVE THUNDERSTORMS DEVELOPING
TONIGHT AND MOVING OVER THE CWA. BUT...NONE OF THEM HAVE SIMILAR
PLACEMENT OF CONVECTION. SO...BASED OFF WHERE THE BEST 925HPA TO
700HPA ZONE OF ASCENT /WAA AND MOISTURE ADVECTION NORTH OF SURFACE
WARM FRONT DOWN ALONG NE-SD BORDER/ WILL BE TONIGHT WHEN SYNOPTIC
SCALE LIFT COMES THROUGH...EXPECTING THE GREATEST POTENTIAL FOR
SEVERE THUNDERSTORMS AND TORRENTIAL RAINFALL TO LINE UP BASICALLY
ALONG AND EAST OF A LINE FROM KENNEBEC TO LEOLA. A FLASH FLOOD
WATCH IS IN EFFECT TONIGHT INTO SUNDAY...GIVEN EXCESSIVELY HIGH
PWATS PROGGED FOR TONIGHT ALONG WITH LOW 1...3 AND 6 HOURLY FLASH
FLOOD GUIDANCE...AND THE FACT THAT SOME AREAS HAVE PICKED UP MORE
THAN 1.50 INCHES OF RAINFALL WITHIN THE PAST TWO MORNINGS.
ONCE THE CONVECTION CLEARS THE CWA SUNDAY MORNING...HIGH PRESSURE
BUILDS INTO THE CWA...SIGNALING A SEVERAL DAY PERIOD OF LOW LEVEL
CAA AND DRY AIR ADVECTION. NW SURFACE WINDS DEVELOP SUNDAY
AFTERNOON AND PERSIST THROUGH MONDAY NIGHT...WITH BREEZY TO WINDY
CONDITIONS EXPECTED ON MONDAY. A FEW COLD AIR INSTABILITY SHOWERS
MAY BE POSSIBLE MONDAY AFTERNOON...WORKING SEWD OUT OF NORTH
DAKOTA. SO...LEFT IN SOME SMALL POPS ACROSS NC SODAK MONDAY
AFTERNOON. TEMPERATURES WILL BE AROUND TO PERHAPS A FEW DEGREES
BELOW NORMAL THROUGH THE PERIOD AS WELL.
.LONG TERM...TUESDAY THROUGH SATURDAY
THE MODELS SHOW VERY GOOD AGREEMENT IN THE LONG TERM WITH THE LONG
WAVE PATTERN AND SURFACE FEATURES. THE LONG TERM BEGINS WITH A LARGE
CLOSED LOW PRESSURE AREA CENTERED JUST NORTH OF NORTHERN MN INTO
SOUTHERN CANADA. DEEP LAYER COOL NORTHERLY FLOW WILL BE OVER OUR
REGION BEHIND THIS UPPER LOW THROUGH TUESDAY. WE SHOULD HAVE A LOT
OF CAA CU ON TUESDAY AND WOULD NOT BE SURPRISED IF WE HAD SOME
SURFACE HEATING SCATTERED LIGHT SHOWERS DURING THE AFTERNOON AND
EARLY EVENING ON TUESDAY. THE CLOUDS WILL DISSIPATE QUICKLY IN THE
LATE EVENING AS A LARGE SURFACE HIGH PRESSURE AREA BUILDS IN. WITH
CLEAR SKIES AND LIGHT WINDS...IT WILL BE A COOL ONE TUESDAY NIGHT
WITH SOME LOWS POSSIBLY IN THE MID TO UPPER 30S BY WEDNESDAY
MORNING. RIGHT NOW...KEPT LOWS GENERALLY FROM AROUND 40 TO 45.
THIS SURFACE HIGH PRESSURE AREA WILL BE SLOW TO PUSH EAST
WEDNESDAY AND WEDNESDAY NIGHT. WEDNESDAY WILL BE SLIGHTLY WARMER
WITH MOSTLY SUNNY SKIES. TEMPERATURES WILL BE CLOSER TO NORMAL.
THEN THE WINDS WILL PICK UP FROM THE SOUTH WEDNESDAY NIGHT AND
THURSDAY IN ADVANCE OF NEXT SYSTEM COMING IN. THURSDAY WILL BE
WARM AND WINDY WITH HIGHS IN THE 70S. ALSO...MOISTURE AND
INSTABILITY WILL BE INCREASING. THE MODELS SHOW AN UPPER LEVEL
TROUGH SLIDING ACROSS SOUTHERN CANADA THURSDAY NIGHT AND FRIDAY
WITH A STRONG COLD FRONT TRAILING SOUTH. THIS COLD FRONT WILL MOVE
ACROSS OUR REGION THURSDAY NIGHT BRINGING SOME SCATTERED SHOWERS
AND THUNDERSTORMS INTO EARLY FRIDAY. FRIDAY AND SATURDAY WILL BE
COOLER AS PACIFIC HIGH PRESSURE PUSHES INTO THE REGION. HIGHS WILL
BE MOSTLY IN THE 60S. FRIDAY WILL ALSO LIKELY BE BREEZY/WINDY
BEHIND THE EXITING COLD FRONT.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS
THE REGION THIS EVENING...ESPECIALLY UP THE JAMES AND BIG SIOUX
VALLEYS. A SEVERE STORM IS POSSIBLE...MAINLY NEAR KATY. ALSO THE
CURRENT MIX OF VFR/MVFR CIGS SHOULD GRADUALLY LOWER OVERNIGHT INTO
THE MVFR/IFR RANGE BEFORE IMPROVING AGAIN SUNDAY MORNING. FOR THE
MOST PART VSBYS SHOULD BE IN THE VFR TO MVFR RANGE BUT WILL BE IFR
DURING ANY THUNDERSTORMS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR BROWN-BUFFALO-
CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-MARSHALL-
ROBERTS-SPINK.
MN...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR BIG STONE-
TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...DORN
LONG TERM...MOHR
AVIATION...TDK
WEATHER.GOV/ABERDEENHazardous weather outlook, May 5, 4:42 AM CDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT SAT MAY 5 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT SAT MAY 5 2012 /342 AM MDT SAT MAY 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. LARGE HAIL IS POSSIBLE ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA EARLY THIS MORNING WITH THE FIRST BATCH OF STORMS. AS THE DAY PROGRESSES...SEVERE STORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHEAST...EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL IS LIKELY WITH THE STRONGER STORMS. THE BIGGEST THREAT FOR SEVERE STORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. TMT
In the hours before
Local storm report, May 5, 3:10 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 1 N MURDO 43.91N 100.71W
05/05/2012 E1.00 INCH JONES SD PUBLIC
&&
EVENT NUMBER ABR1200109
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 57 min |
| May 5, 7:59 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 61 min |
| May 5, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 57 min |
| May 5, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 47 min |
| May 5, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 60 min |
| May 5, 8:56 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| May 5, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Marshall, Roberts | 41 min |
| May 5, 9:23 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| May 5, 9:29 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 16 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.